Using Celexa for Migraine? See FDA Warning
The Food and Drug Administration (FDA) recently issued safety announcement for Celexa (citalopram hydrobromide), an antidepressant sometimes used in Migraine prevention. This safety warning states that patients are not to use** Celexa** (citalopram hydrobrimde and its generics) in doses greater than 40 mgs per day. These higher doses of Celexa were found to cause abnormal changes in the electrical activity of the heart. Studies have not shown a benefit in the treatment of depression at doses higher than 40 mg per day. Previously, the labeling information on Celexa said that certain patients may require a dose of 60 mgs a day for depression treatment. The citalopram drug label has been revised to include the new drug dosage and usage recommendations, as well as information about the potential for QT interval prolongation and Torsade de Pointes.
Changes in the electrical activity of the heart (prolongation of the QT interval of the electrocardiogram) can lead to an abnormal heart rhythm (including Torsade de Pointes), which can be fatal. The QT interval stands for the timing of electrical motions of the ventricles, the lower chambers of the heart. Your doctor measures the time it takes for the QT interval to occur, and in a split second sees if it is occurring normally. Patients at particular risk for developing prolongation of the QT interval are those with underlying heart conditions and those who are predisposed to low levels or potassium and magnesium in their blood.
FDECOMMENDATION: Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day. Citalopram should not be used in patients with congenital long QT syndrome. Patients with congestive heart failure, bradyarrhythmias, or predisposition to hypokalemia or hypomagnesemia because of concomitant illness or drugs, are at higher risk of developing Torsade de Pointes. See the FDA Drug Safety Communication for additional recommendations for healthcare professionals and patients.
Additional Information for Patients
- Do not stop taking citalopram or change your dose without talking to your healthcare professional. Stopping citalopram suddenly can cause unwanted side effects.
- If you are currently taking a citalopram dose greater than 40 mg per day, talk to your healthcare professional about changing your dose.
- Seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking citalopram.
- If you are taking citalopram, your healthcare professional may occasionally order an electrocardiogram (ECG, EKG) to monitor your heart rate and rhythm. An ECG is a test that checks for problems with the electrical activity of your heart.
- Read the Medication Guide for citalopram carefully and discuss any questions you have with your healthcare professional. Your pharmacist should provide you with a copy of this when you get your prescription.
- If you do have unwanted side effects, you can report them to the FDA MedWatch program through the MedWatch Online Voluntary Reporting Form.Depression and Migraine are often found to be _comorbid _, meaning they can occur at the same time, but are not caused by one another. There are studies to show this and now there is information that there may be some genetics involved too. Continue reading this article for more information; ** Migraine and Depression May Be Linked Genetically.** Another validating article on depression is _Depression significantly impairs health but is unrecognized and untreated. _
Food and Drug Administration. “Celexa (citalopram hydrobromide): Drug Safety Communication - Abnormal Heart Rhythms Associated With High Doses_. _” MedWatch Safety Alerts. August 24, 2011.
Food and Drug Administration. “FDA Drug Safety Communication: Abnormal hearth rhythms associated with high doses of Cexelx (citalopram hydrobromide).” FDA Drug Safety Communication. August 24, 2011.
Thanks for reading and feel well,
visit my blog, _Migraine and Other Headache Disorders _
© HealthCentral Network, 2011. Last updated September 6, 2011.
Nancy wrote for HealthCentral as a patient expert for Migraine.